Tornadoes · United States · Kansas · 2019

Unrated tornado, Missler, Kansas, May 5, 2019

This Unrated tornado ran 0.7 miles across Meade County on May 5, 2019, touching down at 7:04 PM CDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
May 5, 2019
Touchdown
7:04 PM CDT (00:04 UTC)
Lifted
7:07 PM CDT (00:07 UTC)
On the ground
3 minutes
Path length
0.7 miles (1.2 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Meade County
Touchdown point
37.387, -100.360
Lift-off point
37.377, -100.363
Record number
1905051804-01

The damage survey

2 damage points were recorded along this path by NWS DDC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0.

  • Tornado was well documented as it moved slowly southwest.
  • Third tornado of three that occurred with a regenerating supercell thunderstorm.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A warm front moved north back into Kansas initiating thunderstorms, some severe.

This 2nd of three tornadoes was over pasture ground.

This was the third of three tornadoes in this vicinity. It moved slowly south but was over cropland.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

6 minutes of warning. NWS DDC issued a tornado warning for this county at 23:58 UTC, 6 minutes before the tornado touched down, in force until 00:30 UTC.

The county was under a severe thunderstorm watch, issued at 21:10 UTC and running to 02:52 UTC.

Issued (UTC)ExpiredProductOffice
21:10 UTC02:52 UTCSevere Thunderstorm WatchDDC
21:18 UTC22:15 UTCSevere Thunderstorm WarningDDC
22:14 UTC23:15 UTCSevere Thunderstorm WarningDDC
23:16 UTC00:00 UTCSevere Thunderstorm WarningDDC
23:24 UTC00:00 UTCTornado WarningDDC
23:35 UTC05:30 UTCFlash Flood WarningDDC
23:58 UTC00:30 UTCTornado WarningDDC
00:01 UTC00:45 UTCSevere Thunderstorm WarningDDC
00:30 UTC01:15 UTCTornado WarningDDC
00:34 UTC01:30 UTCSevere Thunderstorm WarningDDC
00:44 UTC01:30 UTCSevere Thunderstorm WarningDDC
01:02 UTC01:30 UTCTornado WarningDDC
01:16 UTC01:54 UTCSevere Thunderstorm WarningDDC
05:27 UTC17:30 UTCFlood WarningDDC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 5, 6:00 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 5, 6:00 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Sun May 5 2019

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Monday)
Issued at 103 PM CDT Sun May 5 2019

The focus for thunderstorm chances shift slighty east across
southwest Kansas and into portions of central Kansas this evening
ahead of a slowly deepening surface low in extreme southwest Kansas.
A prevailing southerly flow will further enhance moisture advection
into central Kansas as a sharpening dryline attendant to the surface
low remains situated across southwest Kansas. Steepening low/mid
level lapse rates ahead of the dryline and more than sufficient
instability will set the stage for thunderstorm development later
this afternoon as a series of H5 vort maxima eject out of the
Colorado Rockies into the high plains. SBCAPE values upward of 2500
to 3000 J/kg, favorable 0-3km shear at 30kt, and a modest +60kt
westerly flow aloft will increase severe potential with large hail
and damaging winds the main threat. An isolated tornado cannot be
ruled out.

As for temperatures, look for lows back down into the 50s(F) tonight.
For Monday, highs will be dependent on how far south a cold front
pushes southward into western/central Kansas before stalling out.
Highs are expected to be in the mid/upper 60s(F) to possibly near 70F
behind the boundary in central Kansas Monday afternoon with the
lower/mid 80s(F) more likely closer to the Oklahoma border.

.LONG TERM...(Monday night through Sunday)
Issued at 230 PM CDT Sun May 5 2019

Regardless of weak ridging aloft moving out of the Southern Rockies
into the Western High Plains Monday, thunderstorms will be possible
Monday evening in vicinity of a cold front projected to push
southward through much of western and central Kansas late in the
day. Although upper level westerlies will be relativly weak,
abundant moisture/instability and sufficient forcing associated with
the frontal boundary should be enough to trigger thunderstorm
development across portions of southwest and central Kansas toward
the evening hours. Thunderstorm chances continue each day through at
least Wednesday due to little movment of the aforementioned frontal
boundary while an upper level trough pushes ashore into the Desert
Southwest Tuesday, setting up an increasingly difluent southwest
flow aloft across the Western High Plains.

Near to a little below normal temperatures are likely dependent on
the orientation of a near stationary frontal boundary draped across
the area Tuesday. Should see highs generally up into the 60s(F)
and the lower/mid 70s(F). Cooler air begins to spread into western
Kansas behind a strong cold frontal passage late Wednesday. Could
see a wide range of temperatures Wednesday with highs possibly
only up into the 50s(F) toward west central Kansas to the 70s(F)
further southeast...all dependent on timing of the front.
Significantly cooler air spilling into the area may limit highs
to the 50s(F) Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 600 PM CDT Sun May 5 2019

Scattered thunderstorms will track slowly east-southeast across
southwest Kansas into central Kansas through late this evening,
potentially affecting all terminal sites with gusty outflow winds
and large hail. Otherwise, predominately VFR conditions can be
expected through late this evening. Low level stratus is then
expected to develop along and behind a cold front as it pushes
southward across western and central Kansas overnight. MVFR cigs
will be possible at KHYS initially generally after 09Z and
potentially IFR cigs toward daybreak. MVFR cigs may reach as far
south/southwest as KGCK and KDDC. Besides possible gusty outflow
winds from vicinity thunderstorms, southerly winds generally 10 to
30kt will persist across central and portions of southwest Kansas
through late this evening as a surface low remains anchored
across extreme southwest Kansas. Southerly winds are expected to
subside overnight with the loss of daytime heating.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  76  54  71 /  60  40  50  50
GCK  53  71  51  68 /  20  40  50  50
EHA  52  82  53  75 /  10  20  30  30
LBL  55  82  55  74 /  30  30  40  40
HYS  55  65  49  61 /  30  50  70  60
P28  57  80  57  73 /  30  50  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, May 5, 3:52 PM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
352 PM CDT Sun May 5 2019

KSZ030-031-043>046-061>066-074>081-084>090-060945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
352 PM CDT Sun May 5 2019 /252 PM MDT Sun May 5 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Isolated thunderstorms are expected to develop late this afternoon
in the vicinity of a sharpening dryline extending across southwest
Kansas, then move eastward into central Kansas through this evening.
Some storms may be severe capable of producing up to tennis ball
size hail and damging winds 60 to 70 mph. An isolated tornado cannot
be ruled out.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Strong to severe thunderstorms will be possible across portions of
southwest and central Kansas each day through Wednesday. Large hail,
damaging winds, and heavy rainfall will be the main threats with the
strongest storms. Tornadoes may be possible as well.

Days 2-7 Hazards
----------------
* Monday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Tuesday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Wednesday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 PM generally east of a
Dighton to Liberal line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 5, 5:50 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
550 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TORNADO          7 N HOWELL              37.88N 100.19W
05/05/2019                   FORD               KS   NWS EMPLOYEE

&&
Local storm report, May 5, 6:08 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
608 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             4 SW CIMARRON           37.77N 100.40W
05/05/2019  E1.00 INCH       GRAY               KS   TRAINED SPOTTER

&&
Local storm report, May 5, 6:24 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
624 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TORNADO          5 N MISSLER             37.39N 100.42W
05/05/2019                   MEADE              KS   TRAINED SPOTTER

&&
Local storm report, May 5, 6:45 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             6 NNE HUGOTON           37.25N 101.28W
05/05/2019  E1.00 INCH       STEVENS            KS   PUBLIC

&&
Local storm report, May 5, 6:56 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
656 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TORNADO          6 NE MISSLER            37.38N 100.36W
05/05/2019                   MEADE              KS   PUBLIC

&&
Local storm report, May 5, 6:59 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             6 NNE HUGOTON           37.25N 101.28W
05/05/2019  E1.00 INCH       STEVENS            KS   PUBLIC

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

0.1 hours before the tornado, 59 km from the path. May 6, 2019.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 56 joules per kilogram, CIN -204, lifted condensation level 2431 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2019-05-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 109 square meters per square second, 0 to 6 km bulk shear 51 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-204 J/kg
Surface CAPE
516 J/kg
Mixed-layer LCL
2431 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 12:00Z

11.9 hours after it, 59 km from the path. May 6, 2019.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 377 joules per kilogram, CIN -274, lifted condensation level 1026 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 230 square meters per square second, 0 to 6 km bulk shear 41 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-274 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2
0-3 km lapse rate
3.9 K/km

Open this sounding in Storm Lab

The surface observations

Sublette (19S), 44 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:10 UTC78.858.5210° 13 kt201006.4
22:30 UTC8059.7180° 21 kt241006.1
22:50 UTC75.458.5190° 13 kt1006.4
23:10 UTC73.860190° 19 kt261006.1
23:30 UTC7360200° 15 kt221006.4
23:50 UTC7161.2200° 13 kt211006.1-RA
00:15 UTC6860.460° 15 kt1007.8RA
00:30 UTC64.258.8120° 11 kt241008.8RA
00:50 UTC6356.8100° 16 kt1008.5
01:10 UTC63.755.490° 13 kt1008.1
01:30 UTC6155.4100° 15 kt1008.1
01:50 UTC58.854.7120° 14 kt171008.5

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 55 km away, was scanning. The volume nearest the touchdown began at 00:01 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:45 UTCHAIL 1.759 Sse CopelandMeade, KS
22:21 UTCHAIL 15 N MeadeMeade, KS
22:36 UTCTORNADO8 N HowellFord, KS
22:38 UTCTORNADO7 N HowellFord, KS
23:02 UTCHAIL 14 Sw CimarronGray, KS
23:20 UTCTORNADO5 N MisslerMeade, KS
23:50 UTCTORNADO6 Ne MisslerMeade, KS
00:00 UTCFLASH FLOOD7 W FowlerMeade, KSFLASH FLOODING THAT RESULTED FROM RAINFALL OF OVER 10 INCHES WASHED OUT A BRIDGE AT THIS LOCATION.
00:04 UTCTORNADO6 Ne MisslerMeade, KS
00:09 UTCHAIL 1.55 N MeadeMeade, KS
00:30 UTCHAIL 15 Ssw MontezumaGray, KS
01:30 UTCHAIL 15 Sse FowlerMeade, KS
01:30 UTCHEAVY RAIN 107 W FowlerMeade, KSA RAIN GAUGE THAT HOLDS TEN INCHES OVERFLOWED. THERE WAS EXTENSIVE FLOODING THAT WASHED OUT A BRIDGE NEAR THE PROPERTY. ONE STRUCTURE HAD A SUBSTANTIAL AMOUNT OF WATER IN THE BASEMENT. THE RAIN ACCUMULATED FROM 5:00 PM U
02:30 UTCHEAVY RAIN 65 W FowlerMeade, KS6 INCH RAIN GAUGE OVERFLOWED. ESTIMATED 7 INCHES.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2019 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 5, 2019

21 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 511:27 AM EDTEF1Marion, FL0.9100
May 512:40 PM EDTEF0Pinellas, FL0.450$50,000
May 55:35 PM CDTUnratedLancaster, NE0.050
May 55:36 PM CDTEF0Ford, KS0.675
May 55:38 PM CDTEF2Lancaster, NE0.6200
May 55:45 PM CDTEF2Lynn, TX17.22,112$36,000
May 56:15 PM CDTEF1Meade, KS1.1100
May 56:25 PM CDTEF1Barton, KS0.675$40,000
May 56:30 PM CDTUnratedRice, KS0.250
May 56:49 PM CDTUnratedMeade, KS0.475
May 57:00 PM CDTEF0Rice, KS0.575$20,000
May 57:12 PM CDTEF1Lynn, TX5.0880
May 57:13 PM CDTEF0Reno, KS0.3200
May 57:34 PM CDTEF1Reno, KS0.1300
May 57:35 PM CDTEF1Reno, KS0.4100$100,000
May 58:00 PM CDTUnratedReno, KS0.250
May 58:20 PM CDTUnratedReno, KS0.350
May 58:39 PM CDTEF0Sumner, KS0.875
May 58:49 PM CDTUnratedRoberts, TX6.4500
May 58:59 PM CDTEF0Borden, TX0.450
May 511:54 PM CDTEF1Noble, OK1.530$30,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.